Wildfire, Waterville Plateau
- When
- August 12, 4:00 PM PST to August 14, 4:00 PM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
The Highway 17 Fire, located four miles northwest of Coulee City, was a human caused fire that burned 600 acres. The fire threatened 6 homes and burned mostly sage and grass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Highway 17 Fire, located four miles northwest of Coulee City, was a human caused fire that burned 600 acres. The fire threatened 6 homes and burned mostly sage and grass. Bonneville Power Administration reported minor char to some transmission poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 3:56 PM PST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 456 PM PDT FRI AUG 12 2011 .SYNOPSIS... AN UPPER LEVEL RIDGE WILL MOVE OVER THE REGION THROUGH SATURDAY... AND RESULT IN WARM AND DRY CONDITIONS. A COOL TROUGH OF LOW PRESSURE WILL RETURN LATE SUNDAY. THIS WILL RESULT IN MUCH COOLER TEMPERATURES AND A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY. THEN EXPECT A DRYING AND WARMING TREND THROUGH THE REMAINDER OF THE WEEK WITH TEMPERATURES RISING TO NEAR NORMAL BY THURSDAY. && .DISCUSSION... TONIGHT AND SATURDAY...HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION LATE THIS AFTERNOON...WITH THE RIDGE AXIS EXPECTED TO BE IN MONTANA BY THIS EVENING. AS THE RIDGE AXIS SHIFTS EAST THE THE FLOW PATTERN WILL BECOME SOUTHWESTERLY AND ALLOW A LITTLE UPPER LEVEL MOISTURE TO ADVECT INTO THE REGION SATURDAY AFTERNOON. THE FORECAST WILL REMAIN MAINLY CLEAR...WARM AND DRY BUT WE DO EXPECT SOME INCREASING HIGH LEVEL CLOUDS OVER THE CASCADES CREST AND THE BLUES AND CAMAS PRAIRIE LATE SATURDAY AFTERNOON. 850 TEMPS FOR SATURDAY AFTERNOON ARE VERY SIMILAR TO TODAY AND KEPT MAX TEMPERATURES VERY CLOSE TO PERSISTENCE. COOLER MARINE AIR WILL FILTER INTO THE WEST SIDE AND BEGIN TO PILE UP AGAINST THE WEST SLOPES OF THE CASCADES. THIS WILL CAUSE A TIGHTENING OF THE PRESSURE GRADIENT ACROSS THE CASCADES AND RESULT IN INCREASED WINDS THROUGH CASCADE GAPS AND MAINLY THE KITTITAS VALLEY. DO NOT ANTICIPATE ANY FIRE WEATHER BASED WIND/RH CONCERNS FOR THESE AREAS AT THIS TIME. /TOBIN SATURDAY NIGHT THROUGH MONDAY NIGHT...MODELS CONTINUE TO SHOW AN UPPER TROUGH PASSAGE ON MONDAY. SOUTHWEST FLOW AHEAD OF THE TROUGH SATURDAY NIGHT AND SUNDAY WILL CONTAIN VERY LITTLE MOISTURE SO DRY CONDITIONS WILL CONTINUE. ONLY ITEM OF INTEREST IS A NARROW BAND OF ELEVATED MOISTURE THAT MOVES UP INTO SOUTHEAST WASHINGTON EXTENDING NORTHEAST TO THE CENTRAL PANHANDLE MOUNTAINS SATURDAY NIGHT INTO SUNDAY MORNING. NEGATIVE THETA E LAPSE RATES COULD RESULT IN SOME ACCUS CLOUDS BUT INSTABILITY DOES NOT LOOK SUFFICIENT TO GENERATE ANY SHOWERS OR THUNDERSTORMS. THEN THE UPPER TROUGH WILL PASS THROUGH ON MONDAY. THE 00Z ECMWF AND 06Z GFS MODEL RUNS WERE SHOWING A CLOSED LOW TRACKING FURTHER SOUTH OVER CENTRAL AND NORTHERN WASHINGTON WITH MUCH MORE QPF OVER THE AREA. THE LATEST 12Z ECMWF REVERTED BACK TO AN OPEN TROUGH SOLUTION WITH THE TROUGH TRACKING FURTHER NORTH WITH A DRY SLOT TRACKING ACROSS CENTRAL AND EASTERN WASHINGTON AND NORTH IDAHO. THE 12Z GFS ENSEMBLE MEAN SUPPORTS THE ECMWF. UNCERTAINTY IN THE DETAILS REMAINS HIGH SO OPTED TO NOT MAKE MANY CHANGES KEEPING THE HIGHEST PRECIPITATION CHANCES OVER THE NORTHERN MOUNTAINS. WITH THE COLD POOL PASSING OVERHEAD...A SLIGHT CHANCE OF THUNDERSTORMS WAS ALSO KEPT IN THE FORECAST. HIGH TEMPERATURES WILL BE COOLING THROUGH THE PERIOD WITH VALUES ON MONDAY ABOUT 10 DEGREES BELOW NORMAL. JW TUESDAY THROUGH FRIDAY NIGHT...WE MOVE INTO A DRY AND WEAK MID TO UPPER LEVEL ZONAL FLOW PATTERN ONCE THE DEEP UPPER LEVEL TROUGH MOVES EAST OF THE REGION ON TUESDAY. WE WILL SEE A SPLIT UPPER LEVEL JET WITH THE NORTHERN BRANCH STAYING WELL TO OUR NORTH INTO CANADA. ALTHOUGH THIS BRANCH OF THE JET STREAM WILL TAP INTO A FAIR AMOUNT OF PACIFIC MOISTURE...MODELS ARE IN GOOD AGREEMENT THAT WE WILL REMAIN SOUTH OF THIS PRECIPITATION. IT LOOKS AS IF ALL WE WILL SEE FROM THIS MOISTURE SOURCE IS POSSIBLY SOME HIGH CLOUD COVER...ESPECIALLY ACROSS THE NORTH. THE SOUTHERN BRANCH OF THE JET WILL REMAIN ACROSS NORTHERN CALIFORNIA TO NORTHERN COLORADO. SOME ENERGY LOOKS TO BREAK AWAY FROM THE FAST MOVING WAVE THAT IS EXPECTED TO MOVE ACROSS THE REGION ON MONDAY. THIS OPEN WAVE TROUGH OF LOWER PRESSURE WILL SLOWLY NUDGE ITS WAY INTO NORTHERN CALIFORNIA AND SOUTHERN OREGON BY THE MIDDLE OF THE WEEK. ALTHOUGH THERE WILL BE SOME DYNAMICS TO PLAY WITH HERE...THERE WILL NOT BE MUCH MOISTURE WITH THIS SOUTHERN BRANCH. EVEN IF THERE ARE SOME SPORADIC CONVECTIVE SHOWERS AS THIS TROUGH MOVES ONSHORE... THESE SHOWERS SHOULD REMAIN SOUTH OF THE REGION. AS A RESULT...WE LOOK TO REMAIN DRY WITH A GRADUAL WARMING TREND. SEEING MODELS ARE NOT SHOWING MUCH OF IN THE WAY OF A RIDGE BUILDING IN THROUGH THIS PERIOD...TEMPERATURES ARE NOT EXPECTED TO WARM UP TOO MUCH. BY THURSDAY AND FRIDAY...WE SHOULD SEE HIGH TEMPERATURES CLOSE TO OR SLIGHTLY ABOVE AVERAGE. BY FRIDAY...THE ECMWF MODEL DOES SHOW YET ANOTHER DEEP TROUGH OF LOWER PRESSURE DIGGING DOWN THE BRITISH COLUMBIA COASTLINE. THE GFS MODEL ON THE OTHER HAND INDICATES THE OPPOSITE WITH A HIGH PRESSURE RIDGE BUILDING OFF THE WESTERN COASTLINE. THE GFS ENSEMBLE IS SHOWING MORE OF A REX BLOCKING TYPE PATTERN WITH RIDGING INTO CANADA AND A TROUGH OFF THE CALIFORNIA COAST. NEEDLESS TO SAY...THERE IS STILL A LOT OF UNCERTAINTY BETWEEN THE MODELS AS WE GET CLOSER TO NEXT WEEKEND. WILL NEED TO SEE BETTER CONSISTENCY BETWEEN MODELS BEFORE PUTTING MUCH CONFIDENCE IN THE FORECAST THIS FAR OUT IN THE PERIOD. /SVH && .AVIATION... 00Z TAFS...MOUNTAIN CUMULUS CLOUDS WILL CONTINUE TO DISSIPATE THROUGH THE EVENING. ALTHOUGH THE HIGH PRESSURE RIDGE AXIS WILL PUSH EAST OF THE REGION OVER THE NEXT 24 HOURS...WE SHOULD CONTINUE TO SEE DRY CONDITIONS ACROSS THE FORECAST AREA. WINDS WILL REMAIN LIGHT AND DIURNALLY DRIVEN THROUGH 00Z SUNDAY. /SVH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 58 86 56 80 53 72 / 0 0 0 0 10 20 COEUR D'ALENE 54 85 53 81 52 69 / 0 0 0 0 10 20 PULLMAN 49 84 48 79 47 71 / 0 0 0 0 10 20 LEWISTON 60 92 58 87 57 79 / 0 0 10 10 10 20 COLVILLE 52 90 52 85 51 75 / 0 0 0 0 10 30 SANDPOINT 47 84 47 78 46 68 / 0 0 0 0 10 30 KELLOGG 52 85 53 78 49 69 / 0 0 10 10 10 20 MOSES LAKE 56 88 53 85 56 78 / 0 0 0 0 10 10 WENATCHEE 60 87 58 82 59 76 / 0 0 0 0 10 10 OMAK 54 88 52 83 55 74 / 0 0 0 10 10 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 559 AM PDT FRI AUG 12 2011 IDZ001>004-026-027-WAZ031>038-041>044-131300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 559 AM PDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343829.